Properties of time-dependent statistical solutions of the three-dimensional Navier-Stokes equations  [ Propriétés des solutions statistiques des équations de Navier-Stokes tridimensionnelles dans le cas évolutif ]
Annales de l'Institut Fourier, Tome 63 (2013) no. 6, pp. 2515-2573.

Ce travail est dédié au concept de solutions statistiques des équations de Navier-Stokes qui a été proposé comme un objet mathématique rigoureux permettant de décrire et étudier le concept fondamental de moyennes statistiques (ensemble averages en Anglais) dans la théorie conventionnelle de la turbulence développée. Deux concepts de solutions statistiques ont été proposés dans les années 1970 par Foias et Prodi d’une part et par Vishik et Fursikov d’autre part. Dans cet article nous introduisons et étudions un nouveau concept intermédiaire de solutions statistiques. Les solutions que nous considérons sont des solutions statistiques au sens de Foias et Prodi d’un type particulier et elles sont construites par une procédure proche de celle de Vishik et Fursikov, si bien qu’elles possèdent un certain nombre de propriétés analytiques utiles.

This work is devoted to the concept of statistical solution of the Navier-Stokes equations, proposed as a rigorous mathematical object to address the fundamental concept of ensemble average used in the study of the conventional theory of fully developed turbulence. Two types of statistical solutions have been proposed in the 1970’s, one by Foias and Prodi and the other one by Vishik and Fursikov. In this article, a new, intermediate type of statistical solution is introduced and studied. This solution is a particular type of a statistical solution in the sense of Foias and Prodi which is constructed in a way akin to the definition given by Vishik and Fursikov, in such a way that it possesses a number of useful analytical properties.

DOI : https://doi.org/10.5802/aif.2836
Classification : 35Q30,  76D06,  37A60,  28C20
Mots clés : équations de Navier-Stokes, solutions statistiques, turbulence, théorie de la mesure, analyse fonctionnelle
@article{AIF_2013__63_6_2515_0,
     author = {Foias, Ciprian and Rosa, Ricardo M. S. and Temam, Roger},
     title = {Properties of time-dependent statistical solutions of the three-dimensional Navier-Stokes equations},
     journal = {Annales de l'Institut Fourier},
     pages = {2515--2573},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {63},
     number = {6},
     year = {2013},
     doi = {10.5802/aif.2836},
     zbl = {1304.35486},
     mrnumber = {3237454},
     language = {en},
     url = {www.numdam.org/item/AIF_2013__63_6_2515_0/}
}
Foias, Ciprian; Rosa, Ricardo M. S.; Temam, Roger. Properties of time-dependent statistical solutions of the three-dimensional Navier-Stokes equations. Annales de l'Institut Fourier, Tome 63 (2013) no. 6, pp. 2515-2573. doi : 10.5802/aif.2836. http://www.numdam.org/item/AIF_2013__63_6_2515_0/

[1] Aliprantis, Charalambos D.; Border, Kim C. Infinite dimensional analysis, Springer, Berlin, 2006, pp. xxii+703 (A hitchhiker’s guide) | MR 2378491 | Zbl 1156.46001

[2] Ball, J. M. Continuity properties and global attractors of generalized semiflows and the Navier-Stokes equations, J. Nonlinear Sci., Volume 7 (1997) no. 5, pp. 475-502 | Article | MR 1462276 | Zbl 0903.58020

[3] Basson, Arnaud Homogeneous statistical solutions and local energy inequality for 3D Navier-Stokes equations, Comm. Math. Phys., Volume 266 (2006) no. 1, pp. 17-35 | Article | MR 2231964 | Zbl 1106.76017

[4] Batchelor, G. K. The theory of homogeneous turbulence, Cambridge Monographs on Mechanics and Applied Mathematics, Cambridge at the University Press, 1953, pp. x+197 | MR 52268 | Zbl 0053.14404

[5] Bercovici, H.; Constantin, P.; Foias, C.; Manley, O. P. Exponential decay of the power spectrum of turbulence, J. Statist. Phys., Volume 80 (1995) no. 3-4, pp. 579-602 | Article | MR 1342242 | Zbl 1081.35505

[6] Bourbaki, N. Éléments de mathématique. Fasc. XXXV. Livre VI: Intégration. Chapitre IX: Intégration sur les espaces topologiques séparés, Actualités Scientifiques et Industrielles, No. 1343, Hermann, Paris, 1969, pp. 133 | MR 276436 | Zbl 0189.14201

[7] Brown, Arlen; Pearcy, Carl Introduction to operator theory. I, Springer-Verlag, New York, 1977, pp. xiv+474 (Elements of functional analysis, Graduate Texts in Mathematics, No. 55) | MR 511596 | Zbl 0371.47001

[8] Constantin, P.; Foias, C.; Temam, R. Attractors representing turbulent flows, Mem. Amer. Math. Soc., Volume 53 (1985) no. 314, pp. vii+67 | MR 776345 | Zbl 0567.35070

[9] Constantin, Peter; Doering, Charles R. Variational bounds on energy dissipation in incompressible flows: shear flow, Phys. Rev. E (3), Volume 49 (1994) no. 5, part A, pp. 4087-4099 | Article | MR 1380238

[10] Constantin, Peter; Doering, Charles R. Variational bounds on energy dissipation in incompressible flows. II. Channel flow, Phys. Rev. E (3), Volume 51 (1995) no. 4, part A, pp. 3192-3198 | Article | MR 1384734

[11] Constantin, Peter; Foias, Ciprian Navier-Stokes equations, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1988, pp. x+190 | MR 972259 | Zbl 0687.35071

[12] Dascaliuc, R. A generalization of the energy inequality for the Leray-Hopf solutions of the 3D periodic Navier-Stokes equations (arXiv:1010.5535v1)

[13] Doering, Charles R.; Titi, Edriss S. Exponential decay rate of the power spectrum for solutions of the Navier-Stokes equations, Phys. Fluids, Volume 7 (1995) no. 6, pp. 1384-1390 | Article | MR 1331063 | Zbl 1023.76513

[14] Dunford, Nelson; Schwartz, Jacob T. Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York, 1958, pp. xiv+858 | MR 117523 | Zbl 0084.10402

[15] Foias, Ciprian Statistical study of Navier-Stokes equations. I, Rend. Sem. Mat. Univ. Padova, Volume 48 (1972), pp. 219-348 | Numdam | MR 352733 | Zbl 0283.76017

[16] Foias, Ciprian A functional approach to turbulence, Russian Math. Survey, Volume 29 (1974) no. 2, pp. 293-336 | Article | Zbl 0305.35079

[17] Foias, Ciprian; Jolly, M. S.; Manley, O. P.; Rosa, R.; Temam, R. Kolmogorov theory via finite-time averages, Phys. D, Volume 212 (2005) no. 3-4, pp. 245-270 | Article | MR 2187512 | Zbl 1083.35091

[18] Foias, Ciprian; Manley, O.; Rosa, R.; Temam, R. Navier-Stokes equations and turbulence, Encyclopedia of Mathematics and its Applications, Volume 83, Cambridge University Press, Cambridge, 2001, pp. xiv+347 | MR 1855030 | Zbl 1139.35001

[19] Foias, Ciprian; Manley, Oscar P.; Rosa, Ricardo M. S.; Temam, Roger Cascade of energy in turbulent flows, C. R. Acad. Sci. Paris Sér. I Math., Volume 332 (2001) no. 6, pp. 509-514 | Article | MR 1834060 | Zbl 0986.35089

[20] Foias, Ciprian; Manley, Oscar P.; Rosa, Ricardo M. S.; Temam, Roger Estimates for the energy cascade in three-dimensional turbulent flows, C. R. Acad. Sci. Paris Sér. I Math., Volume 333 (2001) no. 5, pp. 499-504 | Article | MR 1859244 | Zbl 1172.76319

[21] Foias, Ciprian; Prodi, G. Sur les solutions statistiques des équations de Navier-Stokes, Ann. Mat. Pura Appl. (4), Volume 111 (1976), pp. 307-330 | Article | MR 492968 | Zbl 0344.76015

[22] Foias, Ciprian; Rosa, Ricardo M. S.; Temam, Roger Properties of stationary statistical solutions of the three-dimensional Navier-Stokes equations (in preparation)

[23] Foias, Ciprian; Rosa, Ricardo M. S.; Temam, Roger A note on statistical solutions of the three-dimensional Navier-Stokes equations: the stationary case, C. R. Math. Acad. Sci. Paris, Volume 348 (2010) no. 5-6, pp. 347-353 | Article | MR 2600137 | Zbl 1186.35142

[24] Foias, Ciprian; Rosa, Ricardo M. S.; Temam, Roger A note on statistical solutions of the three-dimensional Navier-Stokes equations: the time-dependent case, C. R. Math. Acad. Sci. Paris, Volume 348 (2010) no. 3-4, pp. 235-240 | Article | MR 2600084 | Zbl 1186.35141

[25] Foias, Ciprian; Rosa, Ricardo M. S.; Temam, Roger Topological properties of the weak global attractor of the three-dimensional Navier-Stokes equations, Discrete Contin. Dyn. Syst., Volume 27 (2010) no. 4, pp. 1611-1631 | Article | MR 2629540 | Zbl 1191.35204

[26] Frisch, U. Turbulence, The legacy of A. N. Kolmogorov, Cambridge University Press (1995), pp. xiv+296 | MR 1428905 | Zbl 0832.76001

[27] Hinze, J. O. Turbulence, McGraw-Hill Book Co., New York, 1975

[28] Hopf, Eberhard Statistical hydromechanics and functional calculus, J. Rational Mech. Anal., Volume 1 (1952), pp. 87-123 | MR 59119 | Zbl 0049.41704

[29] Howard, L.N. Bounds on flow quantities, Annu. Rev. Fluid Mech., Volume 4 (1972), pp. 473-494 | Article | Zbl 0292.76039

[30] Kolmogorov, A. N. The local structure of turbulence in incompressible viscous fluid for very large Reynolds numbers, C. R. (Doklady) Acad. Sci. USSR (N. S.), Volume 30 (1941), pp. 301-305 | MR 4146

[31] Kolmogorov, A. N. On degeneration of isotropic turbulence in an incompressible viscous liquid, C. R. (Doklady) Acad. Sci. USSR (N. S.), Volume 31 (1941), pp. 538-540 | MR 4568 | Zbl 0026.17001

[32] Kuratowski, K. Topology. Vol. I, New edition, revised and augmented. Translated from the French by J. Jaworowski, Academic Press, New York, 1966, pp. xx+560 | MR 217751 | Zbl 0158.40802

[33] Ladyzhenskaya, O. A. The mathematical theory of viscous incompressible flow, Revised English edition. Translated from the Russian by Richard A. Silverman, Gordon and Breach Science Publishers, New York, 1963, pp. xiv+184 | MR 155093 | Zbl 0121.42701

[34] Leray, Jean Sur le mouvement d’un liquide visqueux emplissant l’espace, Acta Math., Volume 63 (1934) no. 1, pp. 193-248 | Article | MR 1555394

[35] Lesieur, Marcel Turbulence in fluids, Fluid Mechanics and its Applications, Volume 40, Kluwer Academic Publishers Group, Dordrecht, 1997, pp. xxxii+515 | MR 1447438 | Zbl 0876.76002

[36] Monin, A. S.; Yaglom, A. M. Statistical fluid mechanics: mechanics of turbulence, Vol. I and II, Dover Publications Inc., Mineola, NY, 2007, pp. xii+769 and xii+874 (Translated from the 1965 Russian original, Edited and with a preface by John L. Lumley, English edition updated, augmented and revised by the authors, Reprinted from the 1975 edition) | MR 2406667 | Zbl 1140.76004

[37] Moschovakis, Yiannis N. Descriptive set theory, Studies in Logic and the Foundations of Mathematics, Volume 100, North-Holland Publishing Co., Amsterdam, 1980, pp. xii+637 | MR 561709 | Zbl 1172.03026

[38] Ramos, F.; Rosa, R.; Temam, R. Statistical estimates for channel flows driven by a pressure gradient, Phys. D, Volume 237 (2008) no. 10-12, pp. 1368-1387 | Article | MR 2454594 | Zbl 1143.76421

[39] Reynolds, O. On the dynamical theory of incompressible viscous fluids and the determination of the criterion, Proc. Roy. Soc. London Ser. A, Volume 451 (1995) no. 1941, pp. 5-47 | Article | MR 1363190

[40] Rudin, Walter Real and complex analysis, McGraw-Hill Book Co., New York, 1987, pp. xiv+416 | MR 924157 | Zbl 0142.01701

[41] Taylor, G.I. Statistical theory of turbulence, Proc. Roy. Soc. London Ser. A, Volume 151 (1935), pp. 421-478 | Article

[42] Taylor, G.I. The spectrum of turbulence, Proc. Roy. Soc. London Ser. A, Volume 164 (1938), pp. 476-490 | Article

[43] Temam, Roger Navier-Stokes equations, Studies in Mathematics and its Applications, Volume 2, North-Holland Publishing Co., Amsterdam, 1984, pp. xii+526 (Reedition in 2001 in the AMS Chelsea Publishing, Providence, RI) | MR 769654 | Zbl 0426.35003

[44] Temam, Roger Navier-Stokes equations and nonlinear functional analysis, CBMS-NSF Regional Conference Series in Applied Mathematics, Volume 66, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1995, pp. xiv+141 | MR 1318914 | Zbl 0833.35110

[45] Višik, M. I.; Fursikov, A. V. Translationally homogeneous statistical solutions and individual solutions with infinite energy of a system of Navier-Stokes equations, Siberian Mathematical Journal, Volume 19 (1978) no. 5, pp. 710-729 ((Translated from Sibirskii Matematicheskii Sbornik, Vol. 19, no. 5, 1005–1031, September-October 1978)) | Article | MR 508497 | Zbl 0412.35078

[46] Višik, M. I.; Fursikov, A. V. Mathematical Problems of Statistical Hydrodynamics, Kluwer, Dordrecht, 1988